A 65 year old male with a metastatic bone cancer comes to the emergency department due to difficulty breathing. He has been taking short acting opioids every 6 hours for bone pain with minimal relief. He noticed an increased work of breathing starting in the morning after eating breakfast. Vital signs are BP 110/60 HR is 124/min RR 25 and an oxygen saturation is 89% on room air. On physical exam, the patient appears uncomfortable, slightly dyspneic and at times lethargic. Heart sounds are normal and lungs are clear to auscultation with adequate symmetrical chest rise. Portable chest x-ray appears unremarkable except for some mild basilar atelectasis. ECG shows sinus tachycardia with a right bundle branch block, no previous ECGs are available.
What should be the next step in this patient’s evaluation and management?
- A) Increase the opioid dose and consider IV administration
- B) Discontinue the opioid and start tramadol
- C) Order a D-dimer and V/Q scan
- D) Perform a CT angiography if patient has an adequate eGFR
- E) Bedside spirometry
D) Perform a CT angiography if patient has an adequate eGFR
This elderly patient with metastatic bone cancer and malignant bone pain on chronic opioid therapy exhibits some mild lethargy but clearly has an acute onset of tachypnea, tachycardia and hypoxemia that needs to be further evaluated. Using the Well’s criteria for pulmonary embolism for risk stratification and estimation for the probability of an acute PE, the next step in management would be to obtain a CT angiogram. Patients with malignancy are hypercoagulable, hence the risk of pulmonary embolism is elevated. Remember, opioids can sometimes mask the effect of acute illness by blunting the respiratory response, however with this patient’s tachypnea and increasing dyspnea, one needs to be aware of non-opioid related causes for the underlying disease process.
Dr. Raj Dasgupta